Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX

June 11, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 1997, 4:24 PM CDT for Brewster County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 4:24 PM CDT (21:24 UTC)
Expired
Jun 11, 1997, 5:15 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:36 PM CDTHail 0.88Lajitas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS1 KMAF 112125 RRA
SVRMAF
TXC043-112215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
424 PM CDT WED JUN 11 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHWESTERN BREWSTER COUNTY
 
AT 423 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 4 MILES SOUTHWEST OF TERLINGUA MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... TERLINGUA.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


HUBER/EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 11, 3:11 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
309 PM CDT WED JUN 11 1997

CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM.
SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK
SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF
WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO...
LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE
WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A
KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY
TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS
AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND
WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE
EAST. THUS...FLASH FLOODING IS ALSO A CONCERN.

MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY
CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE
CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF
ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA
TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE
BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB
TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL
COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY
GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS.
THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR
TOMORROW AFTERNOON AND EVENING.

AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT
LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM
NUMBERS TOO LOW.

THANKS TO KLBB FOR COORDINATION!

MAF 65/96 20/10
CNM 64/99 2 0/--
MRF 60/90 20/20
P07 70/92 10/10

HUBER/FRANCIS

In the hours before

Special weather statement, Jun 11, 11:48 AM CDT, 4 hours 36 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1136 AM CDT (1036 AM MDT) WED JUN 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING COMBINED
WILL MAKE THE ATMOSPHERE VERY UNSTABLE LATER THIS AFTERNOON AND
EVENING. THUNDERSTORMS THAT DEVELOP OVER THE NORTHERN PERMIAN BASIN
AND SOUTHERN SOUTH PLAINS HAVE THE POTENTIAL OF BECOMING
SEVERE...WITH THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. VERY HEAVY RAINS WITH LOCALIZED FLOODING IS ALSO A
POSSIBILITY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY NEAR THE NEW MEXICAN AND WEST TEXAS MOUNTAINS.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS... ALTHOUGH
LOCALLY HEAVY RAINS MAY PRODUCING SOME FLASH FLOODING.

THE SPOTTER NETWORK MAY REQUIRE ACTIVATION LATER THIS AFTERNOON AND
EVENING.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE
SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

BOYD/HUBER
Special weather statement, Jun 11, 11:56 AM CDT, 4 hours 28 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500-

THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
1156 AM CDT (1056 AM MDT) WED JUN 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING COMBINED
WILL MAKE THE ATMOSPHERE VERY UNSTABLE LATER THIS AFTERNOON AND
EVENING. THUNDERSTORMS THAT DEVELOP OVER THE NORTHERN PERMIAN BASIN
AND SOUTHERN SOUTH PLAINS HAVE THE POTENTIAL OF BECOMING
SEVERE...WITH THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. VERY HEAVY RAINS WITH LOCALIZED FLOODING IS ALSO A
POSSIBILITY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY NEAR THE NEW MEXICAN AND WEST TEXAS MOUNTAINS.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH
LOCALLY HEAVY RAINS MAY PRODUCE SOME FLASH FLOODING.

THE SPOTTER NETWORK MAY REQUIRE ACTIVATION LATER THIS AFTERNOON AND
EVENING.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE
SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB.

BOYD/HUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 11, 4:15 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Jun 11, 4:40 PM CDTSevere Thunderstorm WarningMAFWard35 min
Jun 11, 4:59 PM CDTSevere Thunderstorm WarningMAFPecos51 min
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 11, 5:23 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
Jun 11, 5:42 PM CDTTornado WarningMAFEctor, Winkler33 min
Jun 11, 5:56 PM CDTTornado WarningMAFAndrews49 min
Jun 11, 6:21 PM CDTSevere Thunderstorm WarningMAFAndrews49 min
Jun 11, 6:30 PM CDTSevere Thunderstorm WarningMAFWard35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.